Annals of Pediatric Cardiology
About us | Current Issue | Archives | Ahead of Print | Instructions | Submission | Subscribe | Advertise | Contact | Login 
     
     
 


 

 
     
    Advanced search
 

 
 
     
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Email Alert *
    Add to My List *
* Registration required (free)  


   Conclusion
    References
    Article Figures

 Article Access Statistics
    Viewed1415    
    Printed17    
    Emailed0    
    PDF Downloaded133    
    Comments [Add]    

Recommend this journal

 


 
Table of Contents   
LETTERS TO EDITOR  
Year : 2016  |  Volume : 9  |  Issue : 2  |  Page : 199-200
Amiodarone toxicity: An underdiagnosed entity


1 Department of Cardiothoracic and Vascular Surgery, Fortis Hospitals, Bengaluru, Karnataka, India
2 Department of Cardiology, Fortis Hospitals, Bengaluru, Karnataka, India
3 Department of Pediatric Cardiology, Fortis Hospitals, Bengaluru, Karnataka, India

Click here for correspondence address and email

Date of Web Publication29-Apr-2016
 

How to cite this article:
Xavier J, Haranal MY, Reddy SR, Melagiriyappa S. Amiodarone toxicity: An underdiagnosed entity. Ann Pediatr Card 2016;9:199-200

How to cite this URL:
Xavier J, Haranal MY, Reddy SR, Melagiriyappa S. Amiodarone toxicity: An underdiagnosed entity. Ann Pediatr Card [serial online] 2016 [cited 2019 Apr 19];9:199-200. Available from: http://www.annalspc.com/text.asp?2016/9/2/199/180671


Sir,

Amiodarone is the most commonly used drug in cardiac intensive care unit (ICU) for tachyarrhythmias. Elimination half-life of amiodarone is long and variable; potential for drug interaction exists even when drugs are administered after the discontinuation of amiodarone therapy. Amiodarone toxicity can be accentuated by drugs that interact with its metabolism and elimination such as fluconazole and other drugs. It carries arrhythmogenic potential including life-threatening heart blocks and increased resistance to cardioversion.[1],[2],[3]

Small children are more prone to adverse effects of amiodarone, particularly if they are in a hemodynamically compromised status, as is reported by Saharan et al.[4]

Although, procainamide has been mooted as a superior alternative to amiodarone, when treating refractory supraventricular tachyarrhythmias by Chang et al.,[5] their adverse effects remain the same. Amiodarone is still “the drug of choice” for arrhythmias in practice today.

We report a case of amiodarone toxicity in pediatric cardiac surgery.

A 10-month-old, severely undernourished, severely cyanosed spelling baby, weighing 4 Kg, underwent intracardiac repair for Tetralogy of Fallot [ventricular septal defect (VSD) closure + infundibular resection + transannular patch], came off bypass in sinus bradycardia, and was started on atrioventricular (AV) sequential pacing. Inotropic supports were: Milrinone (0.3 mcg/kg/min) and noradrenaline (0.05 mcg/kg/min). On the first postoperative day (POD), the child developed right ventricular dysfunction and junctional ectopic tachyarrhythmia (JET) [Figure 1]. The patient responded to intravenous (IV) amiodarone bolus (5 mg/kg), followed by maintenance dose (10 mg/kg/day), and reverted to sinus rhythm. Amiodarone was later continued orally. Routine blood culture grew Candida albicans, for which antifungal IV fluconazole 10 mg/kg/day was given as a single dose infused over 1 h and then continued orally. The child was extubated on the fifth POD, in sinus rhythm. Two-dimensional echocardiography showed improved ventricular function and inotropes were weaned off. On the ninth POD, while removing the internal jugular vein (IJV) line, there was a witnessed bradycardia and arrest needing cardiopulmonary resuscitation (CPR). This precipitous rhythm change was most probably vasovagal bradycardia, leading to AV dissociation with slow ventricular escape rate [Figure 2] not responding to ventricular or AV sequential epicardial pacing [Figure 3]. Circulation was maintained by cardiac massage for 45 min, by which time in response to emergency drugs adrenaline and atropine, the ventricular escape rhythm was stabilized at a higher rate of 100 beats/min. New epicardial pacing wires (both atrial and ventricular) were placed through a subxiphoid exploration, but proved to be ineffective. The child was back on the ventilator with femoral arterial and venous lines were reinserted and on inotropes: Adrenaline (0.05 mcg/kg/min) and isoprenaline (0.1 mcg/kg/min). In the next 48 h, there were several episodes of slow ventricular escape rhythm needing cardiac compressions, IV atropine, and adrenaline purge. After 48 h, the heart responded to epicardial AV sequential pacing. A week after stopping amiodarone (15th POD), it reverted to sinus rhythm and continued to be normal [Figure 4].
Figure 1: Junctional ectopic tachycardia (JET)

Click here to view
Figure 2: AV dissociation with ventricular escape rhythm

Click here to view
Figure 3: Inability to capture pacing with maximum output (heart rate — 100 beats/min)

Click here to view
Figure 4: Sinus rhythm (after a week of stopping amiodarone)

Click here to view


In our case, we can clearly see the bradyarrhythmia not responding to epicardial pacing in a scenario where amiodarone and fluconazole have been used simultaneously for more than 1 week. We could not get an amiodarone blood level done as no laboratory was equipped to do so. IV pacing was not technically possible.


   Conclusion Top


Amiodarone toxicity can result in AV dissociation and life threatening heart blocks refractory to pacing. One has to be cautious in infants when considering continued amiodarone therapy, and even more careful while starting other drugs that interact and prolong the action of amiodarone such as fluconazole in this case.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
   References Top

1.
Naccarelli GV, Rinkenberger RL, Dougherty AH, Giebel RA. Amiodarone: Pharmacology and antiarrhythmic and adverse effects. Pharmacotherapy 1985;5:298-313.  Back to cited text no. 1
    
2.
Fogoros RN, Anderson KP, Winkle RA, Swerdlow CD, Mason JW. Amiodarone: Clinical efficacy and toxicity in 96 patients with recurrent, drug-refractory arrhythmias. Circulation 1983;68:88-94.  Back to cited text no. 2
    
3.
Lubbe WF, Mercer CJ, Ronche AH, Lowe JB. Amiodarone in long term management of refractory cardiac tachyarrhythmias. N Z Med J 1981;93:31-5.  Back to cited text no. 3
    
4.
Saharan S, Balaji S. Cardiovascular collapse during amiodarone infusion in a hemodynamically compromised child with refractory supraventricular tachycardia. Ann Pediatr Cardiol 2015;8:50-2.  Back to cited text no. 4
    
5.
Chang PM, Silka MJ, Moromisato DY, Bar-Cohen Y. Amiodarone versus procainamide for the acute treatment of recurrent supraventricular tachycardia in pediatric patients. Circ Arrhythm Electrophysiol 2010;3:134-40.  Back to cited text no. 5
    

Top
Correspondence Address:
Joseph Xavier
Department of Cardiothoracic and Vascular Surgery, Fortis Hospitals, Bengaluru, Karnataka
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2069.180671

Rights and Permissions


    Figures

  [Figure 1], [Figure 2], [Figure 3], [Figure 4]



 

Top